Hello... No need to apologize. This is the place where "going on and on" is not only acceptable, but encouraged. Sometimes you just can't express those fears and concerns to your loved ones because we don't want them to know how worried we are. We understand that here. I'm so sorry for the loss of your father to cancer, and I'm sure it makes going through this with your husband an even deeper fear. I drove myself crazy for a few months with why and what had caused my bc. Finally the doctor just said no one really knows and I realized the futility of dwelling on it. I was able to slowly let that go and concentrate on the future. I think it's just human nature to want answers even when there are none.
The mitomycin wash is a precaution to ensure that any stray bc cells are not allowed to seed elsewhere in the bladder during the process of removing the tumor. I had zero side effects from having it done after my initial TURBT and am happy that it was standard practice with my uro. I had a catheter overnight and was told to come back the next morning. He said if all looked good and no blood was present, they would remove it, which they did.
As far as your husband afterward with his cath, sorry I don't have any experience on the male side of things. But, if he is unable to go within a few hours, let them know right away. I'm sure that will be in your discharge instructions.
Cindy... I'm wondering if the painful side effects you had could have partly been from the irritation of the instruments during your procedure. Also, levels of post-TURBT discomfort probably depends on how aggressive they are in taking biopsies or "scraping" the bladder (that always sounds so painful).
Let us know how things go with your husband and wish him well for us!
Best wishes... Catherine
Forum Moderator Team
TURBT 1/21/10 at age 55
Dx: T2aN0M0 Primary Bladder Adenocarcinoma
Partial Cystectomy 2/25/10
Vanderbilt Medical Center
The following user(s) said Thank You: Cindy B., melmac95
Another question, the nurse at the Doctors office told me yesterday that when he leave the hospital he will have a cath bag for 2 days. Said that when it gets takin out that he may have issues with urinating on his own and if so then the cath will have to go back in. Has anyone had this issue ?
This whole thing is still a shock to me. I keep asking why, why, why...
My husband has been dealing with this whole thing very good, just wish I could be as strong as he is.
Part of me wants to get Monday over and then do what has to be done, but then part of me wants the weekend to last forever..
I believe that when the C word comes up it scares people and makes you sit and think of why and then try to figure out as much as you can about the whole thing.
I lost my father 10 yrs ago to lung/bone cancer. So I think that is why this issue with my husband has me such a mess. Yes its 2 different types but its that dreaded C word.
Sorry for goin on and on. Sometimes I just need to get whats in my mind out there..
Thank you for the quick replies and the amazing info...
Thanks for your encouragement that it doesn't mean it will always come back. I am thankful that I kept my regular checkups otherwise we would not have found this one. I was just so disappointed that it came back, because I wasn't expecting it to. If it does come back again, at least it won't be such a shock to me.
I had an installation of mitomycin after this last surgery. The side effects for me were really bad. Like peeing razor blades for about 2 weeks. But now everything is coming back to normal. Make sure they give your husband either some Pyridium or Uribel or UTA these are all prescriptions that will help ease the pain of painful urination. I have found that UTA works better for me, but it all depends on the individual as to which one works better for you.
A second TURB is often done, but not all urologists do this. Some research has shown that the diagnosis can be much more accurate by combining the results of two. In my case, the first TURB showed papillary low grade, but there were some areas of "irritation.." When my uro went back the second time, he knew better where some areas of concern were and concentrated on samples form those. The second diagnosis included CIS....which is high grade and required immediate treatment. I am so grateful that he was so thorough.
The "instillation" you are referring to is probably mitomycin, which is often used as a wash after a TURB to decrease any chance of spread. I don't believe that there are any significant side effects from it, as it is pretty well confined to the bladder.
Cindy, yes,, bladder cancer does tend to return. Not sure that just because it came back now you should expect it to come back again. It is always just waiting to come back...which is why we are so compulsive about our checkups!!
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
The following user(s) said Thank You: Cindy B., melmac95
Yes, I found out, the hard way, that they can come back. It really took the wind out of my sails. I felt fine, thought everything was going good and had just gone for my regular check. That's why regular follow ups are so important.
That's why getting treatment is so important, because if I had gotten treatment 3 1/2 years ago, they may not have come back or at least been longer than 3 1/2 years.
My understanding, and someone correct me if I'm wrong, is that if they've come back once, they're going to come back again, so treatment is the best way to prolong them coming back.
I'm also new to this site because I thought it was over and done with 3 1/2 years ago. Hopefully we can use the knowledge of others to help us through. Your husband will be in my thoughts for his surgery. He's lucky to have a wife as caring as you.
A 2nd TURP ? The Dr hasn't said anything about that happening...
Thank you to all, I am trying to stay calm during this time. It is all just happening so quickly. Husband has surgery next Monday and we found out that he is also having a Bladder Instillation. Does anyone know what this is and what if any side affects there are ?